Pennsylvania, 2024

Damaging Winds in Pennsylvania, June 21, 2024

June 21, 2024 · NWS BGM · 2 events in 1 county or zone

A few weak disturbances tracked along the northern periphery of a strong upper ridge, triggering scattered thunderstorms. Many of the storms developed near a frontal boundary that was approaching the New York-Pennsylvania border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A few weak disturbances tracked along the northern periphery of a strong upper ridge, triggering scattered thunderstorms. Many of the storms developed near a frontal boundary that was approaching the New York-Pennsylvania border. With heat, humidity and instability in place, some storms became severe producing damaging wind gusts in Luzerne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 21, 1:56 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 21, 1:56 PM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
256 PM EDT Fri Jun 21 2024

.SYNOPSIS...
Hot and humid conditions with scattered thunderstorms continue
this evening and redevelop Saturday and Sunday. A few stronger
storms any of these days may produce damaging winds and
torrential rainfall. Heat and humidity will subside Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
240 PM update...
Primary concerns in the near term are focused on the continued
threat for hazardous heat/humidity today and Saturday, along
with potentially severe thunderstorms the rest of this afternoon
and again Saturday afternoon.

Large dome of high pressure centered over the southern
Appalachian Mtns is expected to persist into this weekend with
hot and humid conditions reaching north into the mid Atlantic
and Northeast. Heat Advisories for the southern tier of NY and
northeast PA continue today and through the day Saturday.
Afternoon temperatures have climbed into the upper 80s and lower
90s today, with dew points in the upper 60s and lower 70s
making it feel like 90 to 100 from Syracuse-Utica south to
Scranton/W-B.

The heat and humidity today has led to a broad axis of
instability over southern NY and northern PA. Weak inhibition
earlier this morning led to rapid convective development with
little time for the storms to build up steam. The lack of
steering flow and a very limited amount of deep layer shear has
brought about unorganized storms and chaotic storm motions. The
robust amount of deep moisture allowed a few of the storms so
far to produce some wet microbursts, and this will continue to
be the main threat into the early evening hours. Many of these
storms have left behind outflow boundaries that other convection
may focus on today, so timing and location of additional
convection will be difficult to nail down.

The storms will subside after sunset this evening and
conditions will stabilize. Plenty of moisture in the boundary
layer and a weak near sfc inversion will allow for another round
of low clouds and fog tonight. Temperatures will only fall into
the upper 60s and 70s tonight.

The threat for heat/humidity ramps back up late Saturday
morning and continues into the afternoon...especially for the
southern tier of NY and ne PA. Temperatures back into the upper
80s near 90 for central NY and into the lower to mid 90s for ne
PA are expected with heat indices 90 to 100.

Another round of thunderstorms will develop Saturday
afternoon...similar to today within a similar type air
mass/environment. So we can expect the storms to be slow-moving
again with the threats being heavy rain, lightning and brief
strong, possibly severe, wind gusts. The timing on Saturday
looks to be around 1 PM to around 6 PM.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The pattern is finally expected to shift Sunday as the strong upper-
level ridge responsible for the long duration heat and humidity
begins breaking down as a shortwave trough and surface cold front
approach from the west. This will lead to an increasing chance of
showers and thunderstorms Sunday, especially during the afternoon
and evening when precipitation appears likely. With the cold front
trending a little bit faster early this morning, moving into our
area during peak heating hours, along with 1000-1500 J/kg of surface-
based CAPE in place and 30-40 knots of shear, there will be the
potential for some stronger storms to develop. Mid-level lapse rates
are not very impressive at this point, so this looks to be more of a
wind threat with any potential stronger storms along with heavy
downpours with PWAT values in excess of 1.5 inches. The SPC has
outlooked the entire CWA in a marginal risk this day. With
uncertainty with the timing of the front, cloud cover and the
convection, temperatures on Sunday will be tricky to forecast. Highs
have trended down several degrees across CNY in the low and mid 80s
with the faster progression of the front, while the Twin Tiers into
NE PA range from the mid 80s to the low 90s. This still gets some
heat index values to around 95 for the Southern Tier of NY into NE
PA. So the heat advisory was extended through Sunday with the
afternoon forecast package.

As the front pushes east, the upper trough will lag behind over the
area on Monday, keeping the chance for scattered showers and
maybe a thunderstorm around. However, cooler, drier air will be
moving in for most areas as dew points fall back into the upper
50s and low 60s by the afternoon. Highs Monday are expected to
be from the mid 70s to the low 80s. With the Wyoming Valley
being one of the last spots for this more refreshing air to move
into, highs this day can still reach the mid and upper 80s. It
will feel more comfortable Monday night with lows in the upper
50s and low 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Only subtle changes to the previous long term discussion. GFS
trended more toward the ECMWF suite with a cooler and more
progressive look later next week. High pressure briefly builds in
overhead Tuesday leading to a dry day before another front looks to
bring the chance for showers and storms back into the area Wednesday
into Thursday. With ridging aloft Tuesday, high temperatures are
expected to trend back into the 80s, but it's not expected to feel
too humid as dew points remain in the upper 50s and low 60s, but
they will be trending up Wednesday ahead of the front. Wednesday is
expected to also expected to have highs in the 80s, and perhaps
nearing 90 degrees in a few places, before cooler air moves in again
for the second half of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms continue to develop and
move slowly across the region this afternoon. The most favorable
timing of TS will be between 19Z and 00Z at ITH, ELM, BGM and
AVP. The potential for precipitation at SYR and RME is much
lower given the more stable air dropping in from the north.
Conditions will stabilize after 00Z and areas of low clouds and
fog are expected to develop once again through the overnight
hours. The most favorable locations for fog are ELM and BGM.
Conditions will remain VFR, after the fog lifts and mixes out
around 12-13Z, through the rest of the period. There could be
some MVFR cigs and light rain showers that move in from the
north just before 18Z and impact RME and SYR, but confidence is
on the low side.

Outlook...

Saturday afternoon through Monday...Spotty restrictions
possible in showers and thunderstorms.

Tuesday and Wednesday...VFR conditions likely.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Sunday for PAZ038>040-043-044-047-
     048-072.
NY...Heat Advisory until 8 PM EDT Sunday for NYZ022>025-055-056-062.
     Air Quality Alert until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DK/MWG
LONG TERM...DK/MWG
AVIATION...BJT/MPH
Hazardous weather outlook, Jun 21, 2:05 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
305 PM EDT Fri Jun 21 2024

NYZ022>025-055-056-062-PAZ038>040-043-044-047-048-072-221915-
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
305 PM EDT Fri Jun 21 2024

...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few storms may produce damaging wind gusts and torrential downpours
which could lead to localized flooding.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More thunderstorms are expected Saturday and Sunday afternoon. Some
of the storms could become severe with damaging winds the main
threat.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-036-037-044>046-057-221915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Delaware-
305 PM EDT Fri Jun 21 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few storms may produce damaging wind gusts and torrential downpours
which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More thunderstorms are expected Saturday and Sunday afternoon. Some
of the storms could become severe with damaging winds the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Local storm report, Jun 21, 5:36 PM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
636 PM EDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Dmg     1 ENE Endicott          42.10N 76.05W
06/21/2024                   Broome             NY   911 Call Center

            Wires down over roadway.

&&
Local storm report, Jun 21, 5:38 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
638 PM EDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     1 WSW Endwell           42.11N 76.04W
06/21/2024                   Broome             NY   NWS Employee

            Large uprooted tree.

&&
Local storm report, Jun 21, 5:41 PM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
641 PM EDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Dmg     2 WSW Endicott          42.09N 76.09W
06/21/2024                   Broome             NY   911 Call Center

            Tree and wires down on roadway.

&&
Special weather statement, Jun 21, 5:59 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
659 PM EDT Fri Jun 21 2024

NYZ056-212345-
Broome NY-
659 PM EDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BROOME COUNTY
THROUGH 745 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kirkwood, or near Binghamton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Binghamton, Johnson City, Kirkwood, Conklin, Port Dickinson, Windsor,
Harpursville, Sanitaria Springs, Nineveh, and Chenango Bridge.

This includes the following highway exits...
 New York Interstate 81 between 1 and 6.
 Interstate 86/Route 17 between 71 North and 81.
 Interstate 88 between 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 7582 4201 7595 4217 7595 4220 7564
      4220 7555 4200 7554
TIME...MOT...LOC 2259Z 270DEG 19KT 4208 7580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KL/MJM
Special weather statement, Jun 21, 6:25 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
725 PM EDT Fri Jun 21 2024

PAZ043-044-047-072-220000-
Southern Wayne PA-Wyoming PA-Luzerne PA-Lackawanna PA-
725 PM EDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LACKAWANNA...
SOUTHWESTERN WAYNE...NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING
COUNTIES THROUGH 800 PM EDT...

At 725 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittston, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scranton, Wilkes-Barre, Falls, Kingston, Plains, Old Forge, Pittston,
Taylor, Moosic, and Exeter.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 168 and 182A and B.
 Interstate 380 between 20 and 22.
 Interstate 476 between 115 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 7567 4113 7569 4135 7602 4148 7587
      4127 7536 4123 7539 4123 7551 4122 7552
      4122 7554 4113 7562 4112 7565
TIME...MOT...LOC 2325Z 304DEG 25KT 4133 7580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KL/MJM
Special weather statement, Jun 21, 6:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
735 PM EDT Fri Jun 21 2024

PAZ043-047-220015-
Wyoming PA-Luzerne PA-
735 PM EDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LUZERNE AND
SOUTHWESTERN WYOMING COUNTIES THROUGH 815 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweet Valley, or 17 miles southwest of Tunkhannock, moving southeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wilkes-Barre, Kingston, Nanticoke, Plymouth, Edwardsville,
Larksville, Lehman, Dallas, Harveys Lake, and Sugar Notch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4132 7631 4148 7624 4140 7596 4135 7602
      4126 7588 4115 7597
TIME...MOT...LOC 2334Z 301DEG 25KT 4136 7618

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KL/MJM

The radar

The Binghamton radar (KBGM), 95 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
June 21, 6:40 PM EST
Where
Luzerne County, 1.73 mi NW of West Wyoming
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.350, -75.900

Strong thunderstorm winds knocked down trees and wires onto the roadway.

Thunderstorm Wind, Luzerne

When
June 21, 6:49 PM EST
Where
Luzerne County, Wyoming
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.320, -75.850

Strong thunderstorm winds knocked down trees and wires over Shoemaker Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180064, 1180065.